Alert archive / Montana / Lake Wind Advisories in 2012

Lake Wind Advisory 1, NWS Missoula, MT

March 30, 2012Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Mar 30, 2012, 8:29 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Mar 30, 2012, 11:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2012, 8:29 AM MDT (14:29 UTC)
In effect from
Mar 30, 2012, 11:00 AM MDT
Expired
Mar 30, 2012, 5:45 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WWUS75 KMSO 301429
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
829 AM MDT FRI MAR 30 2012

MTZ003-302230-
/O.NEW.KMSO.LW.Y.0001.120330T1700Z-120331T0000Z/
FLATHEAD/MISSION VALLEYS-
829 AM MDT FRI MAR 30 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 



* IMPACTS/TIMING: SOUTH WINDS WILL BE INCREASING THIS MORNING
  CREATING CHOPPY SURFACE WATER CONDITIONS ON FLATHEAD LAKE
  THROUGHOUT THE DAY TODAY. WINDS ARE EXPECTED TO DIMINISH EARLY
  THIS EVENING. 

* WINDS: INCREASING SOUTH WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET.


* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$

IDZ007-301800-
/O.CON.KMSO.WI.Y.0013.000000T0000Z-120330T1800Z/
OROFINO/GRANGEVILLE REGION-
729 AM PDT FRI MAR 30 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING
FOR GRANGEVILLE AND VICINITY...

A WIND ADVISORY FOR GRANGEVILLE AND VICINITY REMAINS IN EFFECT
UNTIL 11 AM PDT THIS MORNING. 

* IMPACTS/TIMING: STRONG WINDS WILL CONTINUE THROUGH THIS 
  MORNING. THE MOST SIGNIFICANT IMPACTS WILL BE EXPERIENCED BY 
  HIGHER PROFILE VEHICLES TRAVELING ALONG US HIGHWAY 95 AND 
  IDAHO HIGHWAY 13 THROUGH THE GRANGEVILLE AREA AND ACROSS THE 
  CAMAS PRAIRIE. 

* WINDS: 25 TO 35 MPH WITH GUSTS IN EXCESS OF 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
636 
WWUS75 KMSO 301753
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1153 AM MDT FRI MAR 30 2012

IDZ007-301900-
/O.EXP.KMSO.WI.Y.0013.000000T0000Z-120330T1800Z/
OROFINO/GRANGEVILLE REGION-
1053 AM PDT FRI MAR 30 2012

...WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING FOR
GRANGEVILLE AND VICINITY...

THE WIND ADVISORY FOR GRANGEVILLE AND VICINITY WILL EXPIRE AT
11 AM PDT THIS MORNING. 

* IMPACTS/TIMING: SOUTHERLY WINDS HAVE BEGUN TO DECREASE ACROSS
  THE GRANGEVILLE AREA THIS MORNING AND THIS TREND IS EXPECTED TO
  CONTINUE DURING THE AFTERNOON. THEREFORE THE WIND ADVISORY WILL
  BE ALLOWED TO EXPIRE.

* WINDS: SOUTH 15 TO 25 MPH WITH A GUSTS TO 35 MPH THIS MORNING...
  DECREASING TO 10 TO 20 MPH BY LATER THIS AFTERNOON.

$$

MTZ003-310000-
/O.CON.KMSO.LW.Y.0001.000000T0000Z-120331T0000Z/
FLATHEAD/MISSION VALLEYS-
1153 AM MDT FRI MAR 30 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING. 

* IMPACTS/TIMING: SOUTH WINDS WILL BE CREATING CHOPPY SURFACE
  WATER CONDITIONS ON FLATHEAD LAKE THROUGHOUT THE DAY TODAY.
  WINDS ARE EXPECTED TO DIMINISH EARLY THIS EVENING.

* WINDS: INCREASING SOUTH WINDS 15 TO 25 MPH WITH GUSTS TO 30 
  MPH.

* WAVE HEIGHTS: 2 TO 4 FEET.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
212 
WWUS75 KMSO 302345
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
545 PM MDT FRI MAR 30 2012


MTZ003-310045-
/O.CAN.KMSO.LW.Y.0001.000000T0000Z-120331T0000Z/
FLATHEAD/MISSION VALLEYS-
545 PM MDT FRI MAR 30 2012

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE LAKE
WIND ADVISORY. 



$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Mar 30, 3:47 AM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Mar 30, 3:47 AM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
347 AM MDT FRI MAR 30 2012

.DISCUSSION...A STREAM OF WARM MOIST AIR ROUGHLY 250 MILES WIDE
EXTENDS FROM NORTHWEST MONTANA TO THE PACIFIC OCEAN. THIS STEADY
STREAM WILL CONTINUE TO PUMP MOISTURE INTO THE NORTHERN ROCKIES
THROUGH EARLY SUNDAY. CENTRAL IDAHO WILL BE THE MOST LIKELY
LOCATION TO SEE HEAVY RAINFALL. THIS LEAVES CLEARWATER COUNTY IN A
LOCATION TO RECEIVE AN ABUNDANT AMOUNT OF PRECIPITATION OVER THE
NEXT 48 HOURS. A MUD SLIDE IN IDAHO HAS ALREADY BEEN
REPORTED...WITH THE COMBINATION OF MORE MUDSLIDES LIKELY TO
COME...PONDING OF WATER AND SMALL STREAM FLOODING A SMALL STREAM
FLOOD ADVISORY IS IN EFFECT FOR PARTS OF NORTHWEST MONTANA AND
CENTRAL IDAHO. SNOW LEVELS WILL BE HIGH ENOUGH MOST LOCATIONS CAN
EXPECT ALL RAIN THROUGH SATURDAY BUT MARIAS PASS IS RIGHT AT THE
SNOW LEVEL. MOST SNOW THAT FALLS OVER THE PASS WILL LIKELY
MELT TO A SLUSH AS IT FALLS BUT STILL THE POTENTIAL FOR BLOWING
SNOW AND SLICK ROADS HAS PROMPTED A WINTER WEATHER ADVISORY
THROUGH SATURDAY MORNING. STRONG WINDS CAN BE EXPECTED TODAY WITH
GRANGEVILLE AND VICINITY AND FLATHEAD LAKE SEEING THE STRONGEST
WINDS.

A FEW ISOLATED CLAPS OF THUNDER ARE POSSIBLE SATURDAY AFTERNOON AS
THE ATMOSPHERE BECOMES UNSTABLE. GUSTY WINDS WILL ACCOMPANY ANY
THUNDERSTORMS THAT DO DEVELOP. A COLD FRONT WILL SWING THROUGH THE
REGION ON SATURDAY NIGHT WHICH WILL CAUSE SNOW LEVELS TO DROP. THE
LINGERING SHOWERS AND LOWER SNOW LEVELS SHOULD ALLOW FOR THE
ACCUMULATION OF SNOW AT MOST MOUNTAIN PASSES.

SUNDAY...A PACIFIC WEATHER SYSTEM MOVES INTO THE REGION WITH SOME
GOOD JET SUPPORT...LOOK FOR COOLER TEMPERATURES...GUSTY WINDS AND
SNOW MAINLY IN THE MOUNTAINS. NEXT WEEK THE EXTENDED MODELS ARE
SHOWING SOME DIFFERENCES...BUT THE OVERALL PATTERN IS ONE OF A
MOIST SOUTHWEST FLOW INTO THE NORTHERN ROCKIES. SO HAVE KEPT A
MAINLY WET FORECAST GOING.

&&

.AVIATION...CLOUDS AND PRECIPITATION HAVE INCREASED ACROSS WESTERN
MONTANA THIS MORNING AND WILL CONTINUE THROUGHOUT THE DAY.
CEILINGS WILL LOWER TODAY...WITH MANY MOUNTAIN PEAKS AND PASSES
OBSCURED. AS PRECIPITATION MOVES OVER THE TERMINALS VISIBILITIES
WILL BE LOWERED.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL NOON MDT SATURDAY FOR MARIAS PASS.

ID...WIND ADVISORY UNTIL 11 AM PDT THIS MORNING FOR GRANGEVILLE AND
     VICINITY.

&&

SHORT TERM...LOEFFELBEIN
LONG TERM....KOLATA
AVIATION...KOLATA

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:25 AM MDTWinter Weather AdvisoryMSOFlathead, Lake28 hr

Nearby

Lake Wind Advisories in Montana, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.